Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 19, NWS Amarillo, TX

April 21, 1997Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 21, 1997, 6:50 PM CDT for Cimarron County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 6:50 PM CDT (23:50 UTC)
Expired
Apr 21, 1997, 7:50 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 212350 RRA
SVRAMA
OKC025-220050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT MON APR 21 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE OKLAHOMA PANHANDLE

   ...SOUTHEAST CIMARRON COUNTY
 
AT 650 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTH SOUTHEAST OF BOISE
CITY OR 11 MILES WEST NORTHWEST OF KERRICK MOVING EAST SOUTHEAST AT
25 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
KERRICK                     BY 715 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:01 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 21, 3:01 PM CDT, 3 hours 49 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT MON APR 21 1997

COLD FRONT AT THE SURFACE WAS PUSHING SOUTH ACROSS THE NORTHERN
TEXAS PANHANDLE AS OF 200 PM. MID LEVEL SHORT WAVE NOW PUSHING INTO
NORTHWEST ARIZONA.  ABUNDANT LOW LEVEL MOISTURE IS STILL SOUTH OF
THE PANHANDLES AND IS EXPECTED TO STAY THERE UNTIL AFTER THE COLD
FRONT PASSES THE AREA...SO WE WILL NOT MENTION ANY SEVERE
THUNDERSTORMS IN THE ZONES TONIGHT.

WE LIKE THE SURFACE PATTERN OF THE ETA...BUT WE LIKE THE UPPER LEVEL
PATTERN OF THE AVN/NGM THROUGH THE NEXT 48 HOURS.  ONE THING THAT WE
ARE PUZZLED ABOUT IS THE BULLSEYE WE ARE GETTING OVER PANHANDLES
FROM THE MODEL QPF OUT PUTS.  WE WILL STILL GO WITH POPS AROUND 50
PERCENT ACROSS THE AREA...BUT THINK THAT THE HEAVIEST RAIN WILL STAY
TO THE SOUTH.

WE WILL LINGER A LITTLE RAIN INTO THE MORNING HOURS.  WE WILL KEEP
CLOUDS IN FOR MOST OF THE DAY GIVEN THE AMOUNT OF CAA AND LOW LEVEL
MOISTURE.

SKIES SHOULD CLEAR TUESDAY NIGHT...AND WEDNESDAY SHOULD BE A DRY
DAY...HOWEVER A FEW INSTABILITY CU COULD POP IN THE
AFTERNOON...ESPECIALLY OVER THE NORTHEAST...CLOSER TO THE
WRAP-AROUND.

WE WILL STAY CLOSE TO THE COOLER FAN NUMBERS FOR HIGHS ON TUESDAY
AND GO WITH A MIX OF TEMPERATURES FOR THE REST OF THE PERIODS.

THE EXTENDED LOOKS WET WITH A STRONG DIGGING UPPER LOW TO OUR
SOUTHWEST EJECTING SHORT WAVES AT US.

THANK YOU FOR THE COORDINATION DDC AND LBB.

A FEW NUMBERS TO PONDER:

DHT 40/59 37/69 42 510
AMA 43/60 40/70 44 520
BVR 42/58 37/68 43 530

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

In the hours before

Special weather statement, Apr 21, 12:54 PM CDT, 5 hours 56 minutes before
OKZ001>003-TXZ001>020-212345-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CDT MON APR 21 1997

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
EVENING AND CONTINUE INTO TUESDAY MORNING.  HOWEVER...NO SEVERE
WEATHER IS ANTICIPATED.

WEAK UPPER LEVEL DISTURBANCES WILL COMBINE WITH A MOIST AIR MASS AND
UPSLOPE WINDS TO PRODUCE A GOOD CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS.  THE PRECIPITATION IS EXPECTED TO BEGIN THIS EVENING
AND CONTINUE THROUGH THE NIGHT BEFORE TAPERING OFF BY NOON TUESDAY.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED...A FEW STORMS COULD PRODUCE
PERIODS OF HEAVY RAIN AND GUSTY WINDS.

SP
Special weather statement, Apr 21, 12:55 PM CDT, 5 hours 55 minutes before
OKZ001>003-TXZ001>020-212345-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CDT MON APR 21 1997

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
EVENING AND CONTINUE INTO TUESDAY MORNING.  HOWEVER...NO SEVERE
WEATHER IS ANTICIPATED.

WEAK UPPER LEVEL DISTURBANCES WILL COMBINE WITH A MOIST AIR MASS AND
UPSLOPE WINDS TO PRODUCE A GOOD CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS.  THE PRECIPITATION IS EXPECTED TO BEGIN THIS EVENING
AND CONTINUE THROUGH THE NIGHT BEFORE TAPERING OFF BY NOON TUESDAY.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED...A FEW STORMS COULD PRODUCE
PERIODS OF HEAVY RAIN AND GUSTY WINDS.

SP

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.